Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Diabetic. Suffering from constipation. Prescribed Calcitonin and chtomogranina. Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions

my father age 75 is suffering from constipation for over 15 days and our doctor advised a few blood test in which it included the following the results of the same mentioned
our family doctor informed us that the results of test 1&2 are not within limits and we need to do further investigations and checks .
we please request you to inform us why the above test are done for and what does the above results indicate .


CURRENTLY he is taking the following medecine to clear constipation :

although he is taking the above medicine - he does not have clear bowels ,

My father is on Diabetes medicine - but the sugar levels are in control (he takes Tab Amryl M1 1/2 daily after lunch)

we thank you in advance for your reply

T- 0000
Posted Wed, 26 Jun 2013 in Cancer
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for sending your question.

Your question is a very good one and I will work on providing you with some information and recommendations.

I suspect that the calcium level is significantly elevated. This can cause constipation.

The doctors have appropriately requested additional testing which appears to be abnormal.

The obvious question is why these tests were requested and what needs to be done next. The elevation of the chromogranin test levels which you indicated lead us to suspect that there might be some tissue in the body which is secreting these proteins. Sometimes this can come from a type of tumor.

I think the next appropriate test will be imaging studies. This might include a CAT scan of the chest abdomen and pelvis. This will help your doctors find out if there is some type of growth which might explain why these protein levels are elevated.

Thank you again for sending your question. Please let me know what additional discussions you have had with his doctors and we can continue to discuss this matter. I look forward to helping you in your quest to help him achieve better health and resolution of his current issues including constipation.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Diabetic. Suffering from constipation. Prescribed Calcitonin and chtomogranina. Suggestions? 20 hours later

Thanks for your reply.
WE Would like to know what does it mean by the blood test results :
Are above symptoms of CANCER or related to CANCER?

we have consulted another doctor today and he as asked to do 24hr urine test : 5 HIAA estimation" . we request you to please inform why this test has been asked for and for which illness is this test related FOR .

At the very begning , before 2 Month all this started and my father used to have upset stomachs and so he consulted our family doctor and he advised local medications which were not of much use.

then we consulted a gastrenonics and we advised us TAB 02, NIZOMAT & RANTAC. there was temperory relief , but then too the stomach was not very good .after this he was admitted to hospital for compalain of stomach pain and was admitted for 4 days . whenever he went to pass urine , he had the feeling and also had to pass stool. this problem was solved and he was discharged from hospital.

however by this time he had lost 4 kg weight and is now feeling too weak and also drowsy full day.

following are the medecines being taken at this time .
TELSAR H 1/2-0-0
AMRYL M1 0-1/2-0
GRAVITOR 1/2-0-1/2
RAPILIT (8) 0-0-1
CIPRALEX 1/2-0-1/2
DUVANTA 30 0-1/2-0
IBSCIM 1-0-1
PRACTIN - 0-1/2-1/2

Inspite of taking so many medeceines , the stomach is not clear and he has to pass motion 3-4 times a day - but then too he still feel heavy stomach .also because of this we fees very tired and weak

my father lost 4 kg in the past 1 month and now also he does not feel hungry .

so please advise what you think should be the correct treatment and also what should the illness to my father. is the above treatment right and can be continued ?

before this two month , my fathor has been a very active person - attending office and al functions and doing social progrmas.

do you think , there could be possibility of cancer or any other ilness ?

we thank you for your reply in advance

Answered by Dr. Robert Galamaga 7 hours later
Hello again,

The elevated chromogranin level may be seen in pancreas and prostate cancerand in carcinoid syndrome which is a syndrome caused by a particular type of cancer called a carcinoid tumor. The carcinoid tumors typically occur in the gastrointestinal tract.

Calcitonin is a hormone that helps regulate calcium levels in the blood. We might expect this to be elevated in the setting of high calcium but in this case it is low. I do not have a good explanation for why the level was found to be low.

The urine 5HIAA test looks for a metabolite of serotonin, testing is most frequently performed for the diagnosis of carcinoid tumors of the enterochromaffin (Kultschitzsky) cells of the small intestine, which release large amounts of serotonin. Values greater than 25 mg per 24 hours (higher if the patient has malabsorption) are strong evidence for carcinoid.

It is very early to speculate on what might be going on in this case. If the urine test shows elevated levels additional studies including imaging of the chest, abdomen and pelvis may be necessary. At some point an endoscopy may be recommended which is a procedure using a small camera to look inside the stomach or colon. Cancer is a possibility in this case but it is too early to make this assumption.

I believe the physicians have ordered appropriate testing and as the results come in further recommendations can be made.

Thanks again for the query,

Please let me know if you have any additional specific concerns.

Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor